Tennessee, 2017

Hail in Tennessee, March 21, 2017

March 21, 2017 · NWS MEG · 3 events in 2 counties and zones

An upper level disturbance triggered a few hail producing severe thunderstorms across portions of west Tennessee during the afternoon of March 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance triggered a few hail producing severe thunderstorms across portions of west Tennessee during the afternoon of March 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 21, 12:02 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 21, 12:02 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
102 PM CDT Tue Mar 21 2017

.UPDATE...

Updated to include 18Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 1040 AM CDT Tue Mar 21 2017/

UPDATE...Morning Update/Mesoscale discussion.

&&

.DISCUSSION...

Rather unusual severe weather setup evolving across Northern and
Eastern portions of the Midsouth. A cold front extends across the
region...a bit north of the Interstate 40 corridor...and hasn't
moved much over the past few hours. An MCS is developing over
Southern Missouri on the cold side of the front...and will
eventually track across the Bootheel into Northwest Tennessee.
This system will have to develop a cold pool cooler than the air
on the north side of the front to really pose an enhanced severe
threat. As it stands...large hail is the biggest threat.
Confidence is waining that the Midsouth will see much severe
weather....although the best chance will be early this afternoon
as the MCS approaches the Tennessee River. HRRR guidance is not as
robust as is was previously either. Adjusted pops according to
radar trends and short term guidance. Also adjusted temps a
bit...mostly lower, although North Mississippi may still climb
into the middle 80s.

30

&&

.PREV DISCUSSION... /issued 549 AM CDT Tue Mar 21 2017/

DISCUSSION...09Z Surface analysis places a cold front from
Western Kentucky back through Southern Missouri and Oklahoma. A
very warm and moist airmass from the Gulf of Mexico has remained
in place across the Mid-South with temperatures overnight
remaining in the 60s to around 70 degrees at most locations.
Severe thunderstorm potential this afternoon into this evening
across portions of the Mid-South along with additional chances for
strong to severe thunderstorms Friday into Saturday remains the
primary forecast challenge in this morning's forecast issuance.

Short Term...(Today through Thursday)...A very warm, moist
airmass will remain in place across the forecast area today with
temperatures once again rising into the 70s to around 80 degrees
north of I-40 and lower to perhaps middle 80s south. These warm
temperatures combined with surface dewpoints rising into the lower
60s will result in a moderately unstable airmass developing with
surface based CAPE values rising up to between 1500-2000 J/kg.
Upstream convection is anticipated to develop over Missouri, develop
into an Mesoscale Convective System (MCS) and spread southeast
as a cold front gradually drops into the Mid-South this afternoon
into this evening. Nearly unidirectional winds aloft, Sufficient
shear with 0-6 km bulk shear values between 30-40 kts, and steep
700-500 mb layer mid- level lapse rates between 7-8 C/km suggest a
potential for severe thunderstorms to develop across portions of
the Mid South especially across portions of Northeast Arkansas,
the Missouri Bootheel, much of West Tennessee, and extreme
Northeast Mississippi. Large hail and damaging winds will be the
predominant threats for any thunderstorms that reach severe
limits. Precipitable water values around 1.5 inches also indicate
a potential for localized heavy rainfall.

Much cooler temperatures are expected on Wednesday with highs
only rising into the 50s to around 60 degrees north of I-40 and
60s south. Temperatures are expected to gradually moderate back
into the 60s and 70s by Thursday afternoon as a warm front moves
back north across the area.

Long term...(Friday through Monday)...00Z long term models
indicate a strong upper level low in the Rockies will move east
into the Central Plains Friday and take on a negative tilt as it
moves into the Middle Mississippi Valley Friday night into
Saturday. Sufficient deep layer shear combined with a moist
atmosphere becoming moderately unstable, and steep mid-level
lapse rates suggest severe thunderstorms may be possible again for
Friday into Saturday, especially across portions of East
Arkansas, Southwest Tennessee, and North Mississippi. This severe
thunderstorm potential and any subsequent threats will continued
to be monitored in later forecasts.

Long term models still indicate a potential for unsettled weather
to persist for early next week but timing and phasing issues have
led to a lower confidence forecast for the remainder of the
period until models come into better agreement.

CJC

&&

.AVIATION...
18Z TAFs

VFR conds expected to persist for much of the period. A convective
cluster of showers and thunderstorms is currently moving across
northwest Tennessee. These storms will likely remain north of all
TAF sites as they push eastward. Still added a mention of VCTS at
JBR, MKL, and TUP for any activity that may form south of the
main cluster or near the front located near MEM and MKL at this
hour. However, confidence is low at this time.

Short term models are consistent with bringing another band of
rain through all sites after midnight tonight as the front pushes
southward. Coverage will be sparse, so only a mention of VCSH is
currently warranted. Ceilings may drop to MVFR before lifting
back to VFR near the end of the TAF period.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 21, 3:55 AM CST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
455 AM CDT Tue Mar 21 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-221200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
455 AM CDT Tue Mar 21 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a slight risk for severe thunderstorms this afternoon and
evening across portions of Northeast Arkansas, the Missouri
Bootheel, most of West Tennessee, and extreme Northeast
Mississippi. A marginal risk for severe thunderstorms exists
slightly further south across portions of East Arkansas, extreme
southwest Tennessee and portions of Northeast Mississippi. Large
Hail and damaging winds will be the predominant threats for any
thunderstorms that reach severe limits. Localized heavy rainfall
is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe thunderstorms are possible again across the Mid South Friday
afternoon into Saturday. Please continue to monitor the latest
forecast for updates regarding this severe thunderstorm potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening and
again Friday afternoon through Saturday in support of severe
weather operations.

The radar

The Ft Campbell radar (KHPX), 124 km away, was scanning. The volume nearest the first event began at 19:46 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Decatur

When
March 21, 1:44 PM CST to 1:50 PM CST
Where
Decatur County, 1 mi SW of Sugar Tree
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.820, -88.063

Quarter to golf-ball size hail in northern Decatur County.

Hail, Carroll

When
March 21, 2:03 PM CST to 2:10 PM CST
Where
Carroll County, Trezevant
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.020, -88.630

Dime to nickel size hail.

Hail, Carroll

When
March 21, 2:49 PM CST to 2:55 PM CST
Where
Carroll County, Yuma
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.850, -88.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685065, 685066, 685067.